Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Oscillation of the perturbed Hill equation
and the lower spectrum of radially
periodic Schrödinger operators in the plane

Author: Karl Michael Schmidt
Journal: Proc. Amer. Math. Soc. 127 (1999), 2367-2374
MSC (1991): Primary 34C10, 34D15, 35P15
Published electronically: April 9, 1999
MathSciNet review: 1626474
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Generalizing the classical result of Kneser, we show that the
Sturm-Liouville equation with periodic coefficients and an added perturbation term $-c^{2}/r^{2}$ is oscillatory or non-oscillatory (for $r \rightarrow \infty $) at the infimum of the essential spectrum, depending on whether $c^{2}$ surpasses or stays below a critical threshold. An explicit characterization of this threshold value is given. Then this oscillation criterion is applied to the spectral analysis of two-dimensional rotation symmetric Schrödinger operators with radially periodic potentials, revealing the surprising fact that (except in the trivial case of a constant potential) these operators always have infinitely many eigenvalues below the essential spectrum.

References [Enhancements On Off] (What's this?)

  • 1. M. Š. Birman, On the spectrum of singular boundary-value problems, Mat. Sb. (N.S.) 55 (97) (1961), 125–174 (Russian). MR 0142896
  • 2. Nelson Dunford and Jacob T. Schwartz, Linear operators. Part II: Spectral theory. Self adjoint operators in Hilbert space, With the assistance of William G. Bade and Robert G. Bartle, Interscience Publishers John Wiley & Sons New York-London, 1963. MR 0188745
  • 3. MSP Eastham: Theory of ordinary differential equations. Van Nostrand, London 1970
  • 4. M. S. P. Eastham, Results and problems in the spectral theory of periodic differential equations, Spectral theory and differential equations (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jörgens), Springer, Berlin, 1975, pp. 126–135. Lecture Notes in Math., Vol. 448. MR 0404749
  • 5. Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0171038
  • 6. Rainer Hempel, Ira Herbst, Andreas M. Hinz, and Hubert Kalf, Intervals of dense point spectrum for spherically symmetric Schrödinger operators of the type -Δ+cos|𝑥|, J. London Math. Soc. (2) 43 (1991), no. 2, 295–304. MR 1111587,
  • 7. Tosio Kato, Schrödinger operators with singular potentials, Israel J. Math. 13 (1972), 135–148 (1973). MR 333833,
  • 8. A Kneser: Untersuchungen über die reellen Nullstellen der Integrale linearer Differentialgleichungen. Math. Ann. 42 (1893) 409-435
  • 9. John Piepenbrink, Finiteness of the lower spectrum of Schrödinger operators, Math. Z. 140 (1974), 29–40. MR 355368,
  • 10. F. S. Rofe-Beketov, Expansion in eigenfunctions of systems with summable potential, Dokl. Akad. Nauk SSSR 156 (1964), 1029–1032 (Russian). MR 0170060
  • 11. F. S. Rofe-Beketov, Generalization of the Prüfer transformation and the discrete spectrum in gaps of the continuous spectrum, Spectral theory of operators (Proc. Second All-Union Summer Math. School, Baku, 1975) “Èlm”, Baku, 1979, pp. 146–153 (Russian). MR 558545
  • 12. FS Rofe-Beketov: Spectrum perturbations, the Kneser-type constants and effective masses of zones-type potentials, in: Constructive theory of functions, Sofia 1984, 757-766
  • 13. C. A. Swanson, Comparison and oscillation theory of linear differential equations, Academic Press, New York-London, 1968. Mathematics in Science and Engineering, Vol. 48. MR 0463570
  • 14. Joachim Weidmann, Spectral theory of ordinary differential operators, Lecture Notes in Mathematics, vol. 1258, Springer-Verlag, Berlin, 1987. MR 923320
  • 15. D. Willett, Classification of second order linear differential equations with respect to oscillation, Advances in Math. 3 (1969), 594–623. MR 280800,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34C10, 34D15, 35P15

Retrieve articles in all journals with MSC (1991): 34C10, 34D15, 35P15

Additional Information

Karl Michael Schmidt
Affiliation: Mathematisches Institut der Universität, Theresienstr. 39, D-80333 München, Germany

Received by editor(s): October 31, 1997
Published electronically: April 9, 1999
Communicated by: Hal L. Smith
Article copyright: © Copyright 1999 American Mathematical Society